Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS Birmingham, AL

July 25, 2004Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2004, 3:15 PM CDT for Shelby County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 3:15 PM CDT (20:15 UTC)
Expired
Jul 25, 2004, 4:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 252015
SVRBHM
ALC117-252100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREYSTONE 
MOVING EAST AT 20 MPH.  OTHER POSSIBLE SEVERE STORMS WERE OVER SOUTHERN
SHELBY COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VINCENT...HARPERSVILLE AND CHELSEA.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3344 8668 3312 8680 3331 8639 3349 8644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:27 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 10:27 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 AM CDT SUN JUL 25 2004

.UPDATE...

TEMPS CURRENTLY RUNNING NEAR/JUST BELOW LEVELS AT THIS TIME
YESTERDAY...AND I THINK THE CURRENT MAX TEMP FORECAST IS STILL ON
TARGET.  WE ARE SORT OF SURROUNDED ON 3 SIDES BY CLOUDINESS...WITH
CONVECTIVE COMPLEX TO THE NORTH AND WEST...AND ATLANTIC MOISTURE FED
CLOUDS TO THE EAST.  EXPECT THE CU FIELD AROUND HERE TO FILL IN
SOON...AS TEMPS REACH 90 DEGREE CONVECTIVE TEMPERATURE.

I LIKE THE CURRENT CONFIGUARTION OF THE POP FORECAST AS WELL...WITH
HIGHER CHANCE POPS (50) TO THE NORTHWEST AND LOWER CHANCE POPS (30)
TO THE SOUTHEAST.  WINDS APPEAR TO BE IN GOOD SHAPE.

ALL IN ALL...WILL ONLY NEED TO MAKE UPDATES TO SKY COVER (GETTING
RID OF BECOMING WORDING...AND JUST SOME SMALL ADJUSTMENTS TO
HOURLY GRIDS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jul 25, 1:13 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SUN JUL 25 2004

ALZ011>015-017>050-252359-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
113 PM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
GENERALLY ALONG AND NORTH OF INTERSATE 20 AS A VERY MOIST AND
UNSTABLE AIR MASS REMAINS IN PLACE.  A FEW STORMS MAY BE CAPABLE OF
PRODUCING WIND DAMAGE AS WELL AS LOCALLY HEAVY RAINFALL.

ACROSS THE SOUTHERN SECTIONS STRONG STORMS WILL BE POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL AS ANY STORM THAT DEVELOPS WILL MOVE VERY
SLOWLY ACROSS THE AREA.

WET MICROBURST POTENTIAL THIS AFTERNOON:
BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jul 25, 2:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             FULTONDALE              33.62N 86.80W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

&&
Local storm report, Jul 25, 2:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             FULTONDALE              33.62N 86.80W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            ADDITIONAL PENNY SIZED HAIL

&&
Local storm report, Jul 25, 2:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.88 INCH        JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZED HAIL

&&
Local storm report, Jul 25, 2:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL IN THE BLUFF PARK AREA OF HOOVER

&&
Local storm report, Jul 25, 2:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W HOOVER              33.38N 86.84W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL JUST WEST OF HOOVER

&&
Local storm report, Jul 25, 3:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     INVERNESS               33.40N 86.72W
07/25/2004  60 MPH           SHELBY             AL   PUBLIC

            FORMER NWS EMPLOYEE REPORTED 60 MPH WINDS AND TREES DOWN
            IN THE GREYSTONE AREA OF NORTH SHELBY COUNTY.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:46 PM CDTSevere Thunderstorm WarningBMXJefferson29 min
Jul 25, 2:22 PM CDTSevere Thunderstorm WarningBMXJefferson23 min
Jul 25, 2:30 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton30 min
Jul 25, 2:35 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Jul 25, 2:47 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Jul 25, 3:04 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa41 min
Jul 25, 3:29 PM CDTSevere Thunderstorm WarningBMXPerry46 min
Jul 25, 4:07 PM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min
Jul 25, 4:26 PM CDTSevere Thunderstorm WarningBMXWinston34 min
Jul 25, 4:34 PM CDTSevere Thunderstorm WarningBMXCalhoun41 min
Jul 25, 4:45 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Jul 25, 4:53 PM CDTSevere Thunderstorm WarningBMXCleburne37 min
Jul 25, 5:19 PM CDTSevere Thunderstorm WarningBMXCalhoun26 min
Jul 25, 5:51 PM CDTSevere Thunderstorm WarningBMXFayette24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.